Alert archive / Pennsylvania / Red Flag Warnings in 2018
Red Flag Warning 1, NWS State College, PA
NWS State College, PA issued this red flag warning at Apr 12, 2018, 7:25 AM EDT for Bedford County, Franklin County, Fulton County, Pennsylvania. It took effect at Apr 12, 2018, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2018, 7:25 AM EDT (11:25 UTC)
- In effect from
- Apr 12, 2018, 12:00 PM EDT
- Expired
- Apr 12, 2018, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Franklin County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 108 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221 WWUS81 KCTP 121125 RFWCTP URGENT - FIRE WEATHER MESSAGE National Weather Service State College PA 725 AM EDT Thu Apr 12 2018 PAZ034>036-130000- /O.NEW.KCTP.FW.W.0001.180412T1600Z-180413T0000Z/ Bedford-Fulton-Franklin- 725 AM EDT Thu Apr 12 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF THE SOUTHERN ALLEGHENIES AND SOUTH CENTRAL MOUNTAINS. The National Weather Service in State College has issued a Red Flag Warning, which is in effect from noon today to 8 PM EDT this evening. * AFFECTED AREA...Fire Weather Zones 034, 035 and 036. * WINDS...Southwest 15 to 25 mph with gusts to 35 mph. * TIMING...Noon to 8 PM EDT this evening. * RELATIVE HUMIDITY...25 to 30 percent. * FUEL MOISTURE...8 to 10 percent. * IMPACTS...The potential exists for rapid development and spread of wild fires...or for prescribed burns to get out of control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning should be avoided. Contact your local fire official to obtain information about burning regulations in your area. Do not dispose of cigarette butts on the ground or outside of your car. && DeVoir $$ Visit http://www.weather.gov/ctp for more information from the National Weather Service office in State College.
1 follow-up statement
418 WWUS81 KCTP 121829 RFWCTP URGENT - FIRE WEATHER MESSAGE National Weather Service State College PA Issued by National Weather Service BALTIMORE MD/WASHINGTON DC 229 PM EDT Thu Apr 12 2018 PAZ034>036-130000- /O.CON.KCTP.FW.W.0001.000000T0000Z-180413T0000Z/ Bedford-Fulton-Franklin- 229 PM EDT Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF THE SOUTHERN ALLEGHENIES AND SOUTH CENTRAL MOUNTAINS... * AFFECTED AREA...Fire Weather Zones 034, 035 and 036. * WINDS...Southwest 15 to 25 mph with gusts to 35 mph. * TIMING...Through 8 PM EDT this evening. * RELATIVE HUMIDITY...25 to 30 percent. * FUEL MOISTURE...8 to 10 percent. * IMPACTS...The potential exists for rapid development and spread of wild fires...or for prescribed burns to get out of control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning should be avoided. Contact your local fire official to obtain information about burning regulations in your area. Do not dispose of cigarette butts on the ground or outside of your car. && $$ Visit http://www.weather.gov/ctp for more information from the National Weather Service office in State College.
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 6:37 AM EDT, 48 minutes earlier.
Area forecast discussion, Apr 12, 6:37 AM EDT, 48 minutes before
Area Forecast Discussion National Weather Service State College PA 637 AM EDT Thu Apr 12 2018 .SYNOPSIS... A warm front will lift north across Pennsylvania today, then stall out along the New York border Friday into Saturday. A slow moving area of low pressure will push through the region late Sunday into Monday. The associated negative tilt upper trough will then pass over the region late Monday into Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Approaching shortwave and associated surface warm front will lift through the region during mid to late morning, accompanied by a round of showers, focused primarily over northern Pa. The afternoon will feature a marked warmup, with brightening skies and increasing southerly winds. Model soundings showing mixing to around 800mb this afternoon over all but perhaps the northern tier counties. Thus, have raised max temps based on ensemble mean 850mb temps of around 9C. Have also increased wind gusts this afternoon. Bufkit soundings support gusts close to 40kts across the Laurel Highlands and central mountains. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Shortwave tracking across southern Ontario/Quebec will likely push stalled frontal boundary over NY state southward into the northern tier of Pa this evening. A few showers are possible over northern Pa late tonight, as this boundary lifts back north in advance of next shortwave passing over the Grt Lks. However, for the bulk of the forecast area tonight will be mild and dry. Model surface thte fields indicate front will push north of the entire state Friday. Model RH fields support a mostly sunny forecast over central/southern Pa and partly sunny in the north. Mixing down model 850mb temps yields expected max temperatures from the low 70s over the northern mountains, to the low 80s over the southern valleys. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Spring warmth is expected to last into Saturday over most, if not all, of the forecast area. Some model differences noted with regard to speed of back door cold front. However, bulk of guidance indicates the front will work into northern Pa by late in the day. Have therefore dialed back the max temps a bit over the northern counties. Across the central and southern portion of the forecast area, see no reason forecast a cooler day than Friday, given the same air mass and model 850 temps near 13C. Model guidance has some relatively minor timing differences with the main frontal system heading into the second half of the weekend/early next week. The increasingly amplified springtime pattern is looking like a potential Maddox synoptic heavy rain event, with an anomalous (+4SD) southerly low level jet preceding approaching upper low and PWATs 2-3SD above normal. GEFS mean rainfall for locations across Central PA are in the 1.75-2.25 inch range, with some ensemble members along with the operational EC and GFS indicating the potential for local amounts of around 3 inches over the 24 hour period where training bands of heavy rain or thunderstorms occur. Sunday night appears the most likely time of the heaviest rainfall. The higher end rainfall amounts could potentially bring the threat of small stream and poor drainage flooding. Plunging 850 temps expected as negative tilt upper trough passes over the region early next week, likely resulting in snow showers across the northern and western mountains. Well below normal temperatures appear very likely the first half of the week. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... Intermittent light rain across the northern 1/2 of the airspace this morning with areas of MVFR. VFR expected at all sites by the afternoon with breezy conditions; surface winds from 190-240 degrees with 25-35kt peak gusts. Expect surface winds to gradually decrease Thursday night with LLWS possible. Low cigs are possible along PA/NY border into Friday morning which may impact KBFD, although confidence is low. Otherwise, anticipate a fair stretch of mainly VFR flying over the next 24 to 48 hours. Outlook... Fri...Slight chance of AM low cigs nrn 1/4; otherwise VFR. Sat...PM rain showers likely nw 1/3. Widespread low cigs developing Sat. night-AM Sunday. Sun...MVFR-IFR. Light rain/drizzle early; then rain, some heavy with T'storm possible Sun. night into AM Mon. LLWS. Mon...Rain tapers to showers W to E; Low cigs likely wrn 1/3 with improving conds central/east. Rain/snow showers psbl wrn 1/3 Mon night. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Steinbugl
Hazardous weather outlook, Apr 12, 6:41 AM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service State College PA 641 AM EDT Thu Apr 12 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-131045- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 641 AM EDT Thu Apr 12 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A potent storm system will bring the likelihood of a widespread heavy rainfall to the region late Sunday into early Monday, potentially causing minor small stream or poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Pennsylvania, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.